Arizona, 2012

Flash Flood and Heavy Rain in Arizona, July 15 to 16, 2012

July 15 to 16, 2012 · NWS FGZ · 2 events in 1 county or zone

Thunderstorms produced up to three inches of rain between 945 PM MST on July 15 and 1215 AM MST on July 16. This caused flash flooding in Pine Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced up to three inches of rain between 945 PM MST on July 15 and 1215 AM MST on July 16. This caused flash flooding in Pine Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 15, 2:45 PM MST, 7 hours earlier.

Area forecast discussion, Jul 15, 2:45 PM MST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST SUN JUL 15 2012

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS ACROSS ARIZONA WILL
BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION TODAY... SOME
PRODUCING VERY HEAVY RAINFALL.

&&

.DISCUSSION...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF NRN AZ
THROUGH THIS EVENING. SEE PRODUCT /PHXFFAFGZ/ FOR ADDITIONAL DETAILS.

A PLUME OF TROPICAL MOISTURE CONTINUES TO STREAM NORTHWARD ACROSS AZ
TODAY. THIS PLUME HAS SHIFTED EASTWARD FROM YESTERDAYS LOCATION. AS A
RESULT...THE THREAT OF HEAVY RAIN HAS SHIFTED EASTWARD AS WELL AND
THE FLASH FLOOD WATCH WAS EXPANDED TO INCLUDE THE ERN COUNTIES OF NRN
AZ. FARTHER WEST...SLIGHTLY DRIER AIR HAS FILTERED INTO THE AREA AND
THE THREAT OF EXCESSIVE RAINFALL HAS DIMINISHED. ON THE OTHER
HAND...HEAVY RAINFALL YESTERDAY HAS RESULTED IN VERY WET AND EVEN
SATURATED SOILS SUCH THAT SMALLER AMOUNTS OF RAINFALL MAY BE
SUFFICIENT TO TRIGGER FLASH FLOODING.

WV IMAGERY SHOWS A TROUGH REMAINS ALONG THE WEST COAST AND IS
ALLOWING A DRIER AIR MASS TO PUSH EASTWARD ACROSS CALIFORNIA AND FAR
WRN AZ. UPPER AIR DATA INDICATES THAT MODERATE WINDS ALOFT REMAIN IN
PLACE AND A STRONG UPPER LEVEL JET WILL PUSH ACROSS THE AREA DURING
THE DAY TODAY. THIS WILL ENHANCE THE CHANCES THAT SOME THUNDERSTORMS
ACROSS THE WEST MAY BECOME MARGINALLY SEVERE WITH LARGE HAIL AND
STRONG WINDS THIS AFTERNOON.

FOR MONDAY AND TUESDAY...THE PLUME OF TROPICAL MOISTURE WILL DIMINISH
BUT ENOUGH MOISTURE WILL REMAIN FOR SCATTERED THUNDERSTORMS ACROSS
MOST OF NRN AZ WITH ONLY ISOLATED STORMS ACROSS FAR WRN AZ. BY
MIDWEEK...HIGH PRESSURE ALOFT WILL DEVELOP ACROSS THE GREAT BASIN AND
THIS WILL PRODUCE A NORTHEASTERLY FLOW AND GENERALLY DRIER AIR MASS
ACROSS THE REGION. SHOWER ACTIVITY WILL DECREASE DURING THIS PERIOD.
ANOTHER SURGE OF TROPICAL MOISTURE COULD RETURN TO THE AREA BY LATE
IN THE WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT-NMRS SHRA/TSRA WILL CONTINUE
OVER NORTHERN AZ THROUGH THIS EVENING. THE BEST COVERAGE CAN BE
EXPECTED ALONG AND EAST OF KPGA-KFLG-KPAN LINE. HOWEVER...ANY OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL AND MVFR TO IFR
CONDITIONS IN +RA. THUNDERSTORM ACTIVITY WILL DECREASE 03-06Z WITH A
FEW STORMS POSSIBLY CONTINUING OVERNIGHT. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SOUTHERLY FLOW ACROSS THE STATE WILL KEEP ENOUGH
MOISTURE OVER NORTHERN AZ TO FUEL AFTERNOON AND EVENING
THUNDERSTORMS THROUGH MONDAY. COOLER THAN NORMAL DAYTIME
TEMPERATURES WILL CONTINUE. BY TUESDAY...DRIER SOUTHWEST FLOW PUSHES
THE DEEP MOISTURE PLUME EASTWARD WITH A SIGNIFICANT DOWNTURN IN
THUNDERSTORM ACTIVITY EXPECTED.

WEDNESDAY THROUGH FRIDAY...DRIER SOUTHWEST FLOW CONTINUES OVER MOST
OF THE AREA WITH THE BEST CHANCE FOR THUNDERSTORM ACTIVITY OVER THE
WHITE MOUNTAINS OF EASTERN AZ. DAYTIME TEMPERATURES WILL INCREASE
WITH LOWER AFTERNOON HUMIDITIES.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST
THIS EVENING FOR AZZ004>018-037>040-104>118-137>140.

&&

PUBLIC.........DB
AVIATION.......MCS
FIRE WEATHER...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 15, 9:30 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN JUL 15 2012

AZZ004>018-037>040-160700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ARIZONA
THROUGH 9 PM MST THIS EVENING. SEE PRODUCT PHXFFAFGZ FOR DETAILS.

A VERY MOIST AND UNSTABLE AIR MASS WILL PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY AND THIS EVENING. SOME OF THE STRONGER
THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL RESULTING IN LOCALIZED
FLASH FLOODING. ADDITIONAL THREATS INCLUDE LIGHTNING...STRONG GUSTY
WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 32 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Gila

When
July 15, 9:45 PM MST to July 16, 12:15 AM MST
Where
Gila County, Pine to 2.44 mi N of Pine
Reported by
Trained Spotter
Coordinates
34.380, -111.450

Thunderstorms produced 3 inches of rain in just over three hours in Pine.

Flash Flood, Gila

When
July 16, 12:15 AM MST to 1:15 AM MST
Where
Gila County, 2 mi N of Pine to 2 mi SSW of Pine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.409, -111.450

Heavy rain from thunderstorms caused Pine Creek to overflow Bradshaw Road making it impassible.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404905, 404906.